Louisiana, 2013

Damaging Wind in Louisiana, August 11, 2013

August 11, 2013 · NWS SHV · 1 event in 1 county or zone

Late afternoon and early evening convection developed across North Central Louisiana on August 11th. These storms developed in a moderately unstable airmass and once they decayed, they produced strong and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Late afternoon and early evening convection developed across North Central Louisiana on August 11th. These storms developed in a moderately unstable airmass and once they decayed, they produced strong and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 11, 1:55 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 11, 1:55 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CDT SUN AUG 11 2013

.DISCUSSION...
ISOLATED CONVECTION DEVELOPING THIS AFTERNOON VICINITY OF A
STALLED FRONTAL BOUNDARY ACROSS NORTH TEXAS INTO SOUTHEAST
OKLAHOMA AND SOUTHWEST ARKANSAS. DEVELOPMENT WAS ALSO OCCURRING
ACROSS EASTERN AND SOUTHERN ZONES WHERE HIGHER MOISTURE WAS
AVAILABLE DUE TO THE DISTURBANCE IN THE NORTHERN GULF. ELSEWHERE A
WEAK RIDGE ALOFT CONTINUES TO SUPPRESS ANY DEVELOPMENT. LOOK FOR
THIS TREND TO CONTINUE THROUGH MONDAY WITH VERY LITTLE CHANGE IN
THE SYNOPTIC PATTERN EXPECTED. ON TUESDAY...A STRONG TROUGH DIGS
SOUTH INTO THE MISSISSIPPI VALLEY...FORCING THE UPPER RIDGE WEST...
BREAKING THE STAGNANT PATTERN WHICH HAS PERSISTED OVER THIS
REGION. THE NORTHWEST FLOW ALOFT PROVIDED BY THE TROUGH WILL
BRING A FRONT INTO THE REGION BY EARLY WEDNESDAY...SUPPORTED
BY SEVERAL UPPER LEVEL SHORT WAVES. LOOK FOR GOOD CHANCES OF
CONVECTION ACROSS THIS AREA BEGINNING AS EARLY AS TUESDAY NIGHT IN
NORTHERN AREAS AND CWA WIDE WEDNESDAY AND WEDNESDAY NIGHT AS THE
FRONT WORKS SOUTH. DRIER AND COOLER AIR WILL FOLLOW THE FRONT
THURSDAY...WITH RAIN CHANCES ENDING ALL BUT SOUTHERN AREAS. EXPECT
DRY AND COOLER WEATHER TO FOLLOW ON FRIDAY AND CONTINUE THROUGH
THE WEEKEND WITH NORTH TO NORTHEAST SURFACE WIND PREVAILING.

TEMPERATURES ON MONDAY AND TUESDAY WILL BE VERY SIMILAR TO TODAYS
READINGS...WITH MID AND UPPER 90S EXPECTED. HEAT INDEX VALUES
SHOULD RANGE BETWEEN 100 AND 105 IN THE AFTERNOONS...JUST BELOW
HEAT ADVISORY CRITERIA. COOLER TEMPERATURES EXPECTED FOR WEDNESDAY
DUE TO THE CONVECTION...AND COOLER AND DRIER FOR THE REMAINDER OF
WEEK BEHIND THE FRONT. LOWS WILL FALL INTO THE 60S AREA WIDE
FRIDAY THROUGH SUNDAY MORNING...A PLEASANT RELIEF FROM THE HEAT.

&&

VFR CONDITIONS WILL CONTINUE THROUGH MOST OF THE 00Z TAF PD. ISOLD
CONVECTION HAS BEGUN DEVELOPING ACROSS PARTS OF THE REGION...AND
EXPECT THIS TO CONTINUE THROUGH SUNSET. BRIEF REDUCTIONS TO VSBYS
AND/OR CIGS WITH GUSTY WINDS MAY OCCUR IN THE VC OF ANY TSTMS...AND
WILL HANDLE WITH AMENDMENTS AS NEEDED. OTHERWISE...EXPECT SLY WINDS
GENERALLY LESS THAN 10 KTS THROUGHOUT THE PD. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  98  76  98  76 /  20  10  20  30  30
MLU  72  96  74  93  74 /  30  30  20  40  30
DEQ  71  95  73  94  72 /  20  20  30  40  50
TXK  74  96  74  94  72 /  20  20  20  40  40
ELD  72  96  73  94  72 /  20  30  20  40  40
TYR  76  97  76  98  76 /  20  10  10  20  30
GGG  75  98  76  98  76 /  20  10  10  20  30
LFK  74  97  74  97  75 /  20  20  10  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/12
Hazardous weather outlook, Aug 11, 2:33 AM CST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 AM CDT SUN AUG 11 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
333 AM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A MOIST AIRMASS AND HEATING WILL RESULT IN WIDELY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ONCE AGAIN TODAY.
THUNDERSTORMS WILL HAVE THE CAPABILITY TO PRODUCE STRONG AND
DAMAGING WIND GUSTS THAT WILL DOWN TREES AND POWERLINES ONCE THE
STORMS DECAY. HOWEVER...THIS IS NOT EXPECTED TO BE WIDESPREAD.
AFTERNOON TEMPERATURES ARE ONCE AGAIN EXPECTED TO NEAR THE CENTURY
MARK ACROSS THE REGION WITH HEAT INDEX VALUES APPROACHING 105
DEGREES ACROSS SOME LOCATIONS. KEEP IN MIND THAT THE COMBINATION
OF HEAT AND HIGH HUMIDITY WILL RESULT IN AN ELEVATED RISK OF HEAT
RELATED ILLNESS.

OTHER THAN ISOLATED THUNDERSTORMS THAT MAY PRODUCE WIND DAMAGE...
NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORMS WILL BECOME MORE SCATTERED TO NUMEROUS ACROSS
PORTIONS OF THE REGION LATE TUESDAY THROUGH WEDNESDAY NIGHT AS A
FRONTAL BOUNDARY APPROACHES THE REGION FROM THE NORTH. WIND DAMAGE
WITH THESE THUNDERSTORMS COULD BECOME MORE WIDESPREAD...ESPECIALLY
WEDNESDAY INTO WEDNESDAY EVENING AS THE FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, Aug 11, 2:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CDT SUN AUG 11 2013

OKZ077-112115-
MCCURTAIN-
315 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES EAST OF IDABEL...OR 12 MILES
SOUTHEAST OF BROKEN BOW...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 11, 3:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT SUN AUG 11 2013

OKZ077-TXZ096-097-112200-
BOWIE-MCCURTAIN-RED RIVER-
421 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     AMERICA...BOKHOMA...GOODLAKE...HARRIS...HAWORTH...MOON AND
     TOM...

AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF IDABEL...OR 17
MILES NORTHEAST OF CLARKSVILLE...MOVING EAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Aug 11, 3:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
444 PM CDT SUN AUG 11 2013

TXZ151-153-112215-
PANOLA-SHELBY-
444 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     PANOLA...
IN EASTERN TEXAS...
     SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     TENAHA AND TIMPSON...

AT 440 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TENAHA...OR 9 MILES NORTHWEST OF
CENTER. THIS STORM WAS MOVING TO THE WEST...SOUTHWEST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Aug 11, 3:54 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
454 PM CDT SUN AUG 11 2013

TXZ096-112245-
RED RIVER-
454 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BOGATA AND CLARKSVILLE...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CLARKSVILLE...MOVING SOUTHEAST
AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Aug 11, 4:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CDT SUN AUG 11 2013

LAZ006-014-112315-
OUACHITA-UNION-
546 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION AND OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD AND WEST
     MONROE...

AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WEST MONROE...MOVING NORTHWEST
AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24

The radar

The Shreveport radar (KSHV), 159 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
August 11, 5:00 PM CST
Where
Ouachita County, 1.35 mi ENE of Steven
Measured
54 kt (62 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.510, -92.150

Damaging thunderstorm wind gust downed a tree on a home in West Monroe, Louisiana. There were no reports of injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462262.